Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Black patches on the side of mouth, not itchy. Suggest treatment for removing it?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 988 Questions
I have black patches on the sides of my mouth.At times it gets really dark and sometimes its light.It is not itchy at all.I want this XXXXXXX to disappear as its embrassing. what ointment do i use??
Posted Tue, 22 May 2012 in Skin Hair and Nails
Answered by Dr. Bharat Chawda 2 hours later

Thank you for posting the query,

I understood your problem however it would be good if you can answer few of my queries:

1) How long you have been having this?
2) Did it start with some cracks at the angle of mouth?
3) Is it bilateral (at both sides of mouth)?
4) Apart from kojolic gel (kojic acid) what other creams or tablets you have taken for this or before this?
5) Did this happen after you had taken any drugs or medicine (side effect of a medicine)?
6) Do you have a habit of licking your lips at angles?
7) During sleep does the saliva drip at the angles every-time?

Along with the answers to these questions if you can post a picture of the lesions it would be very helpful for me to answer you.

You have a feature to upload the reports / image by yourself at the right side of the query page, please utilize that so that I can answer your queries better.

But with history what you have submitted, there seems to be two possibilities.

Either it’s a allergic reaction to some chemical which are present in the tooth paste or it has developed after you had angular cheilitis (which manifests as cracks at the angels of mouth due to deficiency of Vitamin-B complex).

Let me tell you that usually this is a chronic problem and requires lot of patience and medications .Without looking at you I can only advise you to use a broad spectrum sunscreen (like UVAVO) daily three times. Along with this you can also take an oral Vitamin B complex tablet daily.

But if you can reply me with the answers and the pictures, I would be able to suggest you better.

Waiting for your reply.

Dr.Bharat chawda XXXXXXX specialist, Dermatology.
Above answer was peer-reviewed by
Follow-up: Black patches on the side of mouth, not itchy. Suggest treatment for removing it? 4 hours later
Hello doctor,
Well as a 16yr old i did have this problem.But i got it rectified it with the help of 2 ointments.This problem started again say 3 yrs back.I did go to a local dermatologist and she gave me a handful of ointments which made it worse.I do not Remember the NAMES.After that i went in for ayurveda.But couldn't continue.During this winter it started gettin darker and that is when i went to the doctor and he gave me this.But its been 2 months and its still dark.No i do not lick and no saliva drips when i sleep.I do not remember if i had cracks on the angles of my mouth ans yes its on the sides.
Answered by Dr. Bharat Chawda 18 hours later

Thanks for your reply and the pictures.

According to the history you have given and the pictures, it seems to be a post inflammatory pigmentation (PIH) following a mild allergic reaction. It’s a part of peri-oral dermatitis. It can be either tooth paste or lipstick etc. This can even happen if somebody uses a low quality lipstick.

I would advise you to use a hydroquinone based cream (2-3% for a month) at night along with hydrocortisone cream (for few days only). Initially you can mix the two creams and apply. Morning you should always use a broad spectrum sunscreen (UVAVO) daily three times. This would protect you from the harmful effects of sunlight. Take a short course of oral antibiotic like Erythromycin tablet.

Tacrolimus or pimecrolimus creams can also be used separately as this would work on the allergy part of the problem.

You should consult a dermatologist for a proper prescription as these are prescription based creams. You can even undergo a chemical peel under supervision of an experienced dermatologist if the lesion does not respond to the above treatment.

Also take oral water a take a good sleep at night.

Also avoid use of any cosmetic creams if you are applying. Use soap free cleanser to wash your face.

Hope I've answered your query.

Should you have additional concern regarding the same, I would be happy to address it.

Dr.Bharat chawda XXXXXXX specialist, Dermatology.
Above answer was peer-reviewed by
Follow-up: Black patches on the side of mouth, not itchy. Suggest treatment for removing it? 17 hours later

Thank you very much.The hydroquinone based cream and the hydrocortisone
cream that you hav said..can you name them pls? And i have to mix bot and use it at night?For how long? the Tacrolimus or pimecrolimus creams that you have mentioned ..when do i use it/??Any names to specify? Would be helpful if you could name d creams and as of yesterday i've changed my toothpaste to vantaj from colgate total.
Answered by Dr. Bharat Chawda 8 hours later

I am sorry but it wont be ethical to write the trade name of the creams since these are all prescription based creams and one needs to consult a dermatologist personally.

These creams are only prescribed after looking at all other factors .A proper follow up too is required.

Otherwise these are freely available in the chemist shops.One thing I can advise you is that initially use a 2% strength of hydroquonine of the cream.

Hydroquinone can be mixed with hydrocortisone cream initially for 5-7 days at night .Later on hydrocortisone can be discontinued .You can use hydroquinione alone at night later on.These creams have to be used only on the dark patch.

It is very important to use a sunscreen daily three times in the day time(full face including the patch).

Either tacrolimus or pimecrolimus cream (any one) can be used in the for a month or two only over the dark patch.

I can only say that these are my opinion ,as any other dermatologists opinion might vary.But we do come across such problems very often.

I thank you again for submitting your question. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.

Dr.Bharat chawda XXXXXXX specialist, Dermatology.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor